This patient support community is for loved ones of people who drink and are trying to quit for discussions relating to abuse, behavioral issues, caring for yourself, counseling, divorce and separation, enabling, guilt, and when to get medical help.
Since hubby's little death scare he's been on quite a few pills and inhalers. One of the pills is champix, to help him quit smoking.
He seriously has had no urge to drink since starting these pills. He has had 3 smokes (which did nothing for him) but he has not mentioned his *best friend* beer since then.
Has anyone heard of this before?
I know it's supposed to block the nicotine receptors or whatever in the brain, but could it be working for the beer as well?
It's so unusual to see him without a beer in hand. We've been to bars and such in the past where you couldn't smoke, and that never really bothered him, but when we've gone to places where he couldn't have beer he would freak out, and at times become hysterical and wanting to leave...feigning a sickness if he had to...
Is it possible that he's quit for good? Maybe this near death experience has "cured" him?
I'm very hopeful that he won't return to the beer (or smoking) but I suppose it wouldn't shock me if he started again.
But boy oh boy!!! Does it ever feel GOOD without that *best friend* of his kicking around and destroying our happy home!
I can't find anything on line about others quitting drinking while on Champix, but smoking and drinking do quite often go hand in hand I suppose...so perhaps this makes it easier on him?
In the hospital they said they were giving him something to help with DT's...can't remember the name of it...could it have made him quit?
whatever has made him quit, is good, like you said, maybe his near death experience made him realise, dont question it, just enjoy it. i know its hard for him to get your trust back, and its easy to keep looking for him to drink again. i am glad life is better for you now, and it is early days, but fingers crossed, just let him know how much happier you are. god bless.
Side effects that have been reported to date include the following:
Vomitting and nausea
Sleep disturbances and atypical dreams
Changes in the way food tastes (Dysgeusia)
Suicidal thoughts (see update below)
Of the above side effects, the most commonly reported one is nausea. If you get any other side effects that you think may be attributable to Champix, let your doctor know straight away. The less common side effects are detailed on the leaflet in the tablet packet.
It is not yet known whether or not it is safe to use Champix alongside nicotine replacement products such as chewing gum and patches.
Champix has not been studied in children and should not be taking by young people who are under 18 years of age.
What does my doctor need to know?
Your doctor needs to know:
if you suffer from kidney problems or you are on dialysis. It may be appropriate for you to receive a lower dose.
if you are pregnant. The effects of Champix on the foetus are not known and it would be better if you gave up smoking before getting pregnant.
if you are breast feeding. Champix may pass into breast milk and other ways of feeding your baby may be appropriate if you are currently taking the drug,
if you have suffered from depression or any psychiatric illnesses in the past.
All medicines and herbal pills that you are taking, whether they are prescription drugs or not.
Suicide / Pychosis / Suicidal Thoughts
There have recently been a number of reports purporting to link Champix with an increased risk of depression, psychosis, suicidal thoughts or in the worst case scenario, suicide.
So far, a definitive causal link has not been established, although further research is needed. It could be that stopping smoking itself is the trigger for the suicidal thoughts. However, it would be adviseable that if you have suffered from depression in the past, or if you start to take Champix and you notice any of the following symptoms:
Changes in behaviour
Suicidal thoughts or actions
You should inform your doctor immediately and stop taking the drug.
The FDA have issued an special advisory warning about this, and you can read details of it here.
I wanted to check in with you and see how everything was going? That's a pretty amazing experience and very fortunate occurrence that something like that could actually help someone. Keep us updated :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.